MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX20A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Device Stenosis (4066)
Health Effect - Clinical Codes Dyspnea (1816); Thrombosis/Thrombus (4440); Insufficient Information (4580)
Date of Event 11/18/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Based on the available information, the root cause of the event remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist, a 20mm sapien 3 ultra aortic valve implanted for approximately 5 years and 2 months was explanted due to stenosis.No additional information was provided.
 
Additional Manufacturer Narrative
Updated section h6- device code.Thrombosis is a rare and well-recognized complication associated with the use of bioprosthetic heart valves.Valve thrombosis is the formation of significant blood clots forming on the valve.Potential patient risk factors such as atrial fibrillation, systemic disease (e.G., systemic lupus erythematosus, inflammation, and damage to various body tissues, including joints, skin, kidneys, heart, lungs, blood vessels, and brain), the valvular disease itself, and reduced cardiac ejection fraction can contribute to increased risk of thrombus/thrombosis.Sub-optimal anticoagulation during the procedure and underlying patient conditions can also result in increased thrombogenicity.These patients are anticoagulated for the procedure and interventional best practices mandate meticulous preparation, aspiration, and flushing of the devices to prevent and/or remove clot(s).Short-term anticoagulation therapy may also be necessary after valve repair; anticoagulation is prescribed per institutional guidelines.Intra-procedural intra-cardiac thrombus and post-procedure or late valve thrombosis are complex processes triggered by the interaction between the host and the device which are highly variable among patients.It is the natural tendency of the body to form a clot on foreign objects in the vascular space and a definitive root cause cannot always be confirmed.The device training manuals instruct the operator to consider all procedural and anatomical factors.Edwards extensively trains physicians before they are qualified to use the device system.Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.Operators are also instructed to use fluoroscopy in conjunction with echocardiography for optimal visualization during positioning and deployment and cautions include the maintenance of the patient's anticoagulation status (act at greater than 250 seconds) during the procedure in order to prevent thrombosis.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this event.Based on the available information, the root cause of the event remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Additional Manufacturer Narrative
Updated sections b5-b7 and h6- clinical code.Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Per the instructions for use (ifu), valve thrombosis is a potential risk associated with the use of the transcatheter heart valves (thv).Use of the sapien transcatheter heart valves (all models) is contraindicated in patients who cannot tolerate an anticoagulation/antiplatelet regimen.In addition, it warns that valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.Thrombosis is a rare and well-recognized complication associated with the use of bioprosthetic heart valves.Valve thrombosis is the formation of significant blood clots forming on the valve.Potential patient risk factors such as atrial fibrillation, systemic disease (e.G., systemic lupus erythematosus, inflammation, and damage to various body tissues, including joints, skin, kidneys, heart, lungs, blood vessels, and brain), the valvular disease itself, and reduced cardiac ejection fraction can contribute to increased risk of thrombus/thrombosis.Sub-optimal anticoagulation during the procedure and underlying patient conditions can also result in increased thrombogenicity.These patients are anticoagulated for the procedure and interventional best practices mandate meticulous preparation, aspiration, and flushing of the devices to prevent and/or remove clot(s).Short-term anticoagulation therapy may also be necessary after valve repair, anticoagulation is prescribed per institutional guidelines.Intra-procedural intra-cardiac thrombus and post-procedure or late valve thrombosis are complex processes triggered by the interaction between the host and the device which are highly variable among patients.It is the natural tendency of the body to form a clot on foreign objects in the vascular space and a definitive root cause cannot always be confirmed.The device training manuals instruct the operator to consider all procedural and anatomical factors.Edwards extensively trains physicians before they are qualified to use the device system.Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.Operators are also instructed to use fluoroscopy in conjunction with echocardiography for optimal visualization during positioning and deployment and cautions include the maintenance of the patient's anticoagulation status (act at greater than 250 seconds) during the procedure in order to prevent thrombosis.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this event.Based on the available information, the root cause of the event remains indeterminable.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist, a 20mm sapien 3 ultra aortic valve implanted for approximately 5 years and 2 months was explanted due to severe aortic stenosis.A transthoracic echocardiogram on (b)(6) 2025 demonstrated a mean gradient of 69 mmhg and an ava of 0.7 cm2.The patient had several months of progressively worsening dyspnea on exertion.A 21 mm inspiris valve was successfully implanted following an aortic root enlargement.The operative note described sclerotic bioprosthetic valve leaflets with evidence of organized thrombus on the aortic aspect of the leaflets.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23780697
Report Number2015691-2025-09944
Device Sequence Number10105646
Product Code NPT
UDI-Device Identifier00690103201314
UDI-Public(01)00690103201314(17)220608
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2022
Device Model Number9750TFX20A
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2025
Supplement Date Received by Manufacturer12/12/2025
01/15/2026
Initial Report FDA Received Date12/11/2025
Supplement Report FDA Received Date12/18/2025
01/15/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale